Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 541, NWS Norman, OK

June 27, 2017Alfalfa County, Garfield County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 27, 2017, 2:17 AM CDT for Alfalfa County, Garfield County, Grant County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 2:17 AM CDT (07:17 UTC)
Expired
Jun 27, 2017, 3:00 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 6 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 2:33 AM CDTHAIL 14 Ene Great Salt Plains, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS54 KOUN 270717
SVROUN
OKC003-047-053-270800-
/O.NEW.KOUN.SV.W.0541.170627T0717Z-170627T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
217 AM CDT TUE JUN 27 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Alfalfa County in northwestern Oklahoma...
  Southwestern Grant County in northern Oklahoma...
  Northwestern Garfield County in northern Oklahoma...

* Until 300 AM CDT

* At 216 AM CDT, a severe thunderstorm was located near Great Salt
  Plains Lake, moving south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Helena, Goltry, Jet, Nash, Carrier and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 9824 3682 9801 3647 9800 3651 9837
TIME...MOT...LOC 0716Z 006DEG 14KT 3676 9814 

HAIL...1.50IN
WIND...60MPH
 
$$

11
2 follow-up statements
845 
WWUS54 KOUN 270735
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
235 AM CDT TUE JUN 27 2017

OKC003-047-053-270800-
/O.CON.KOUN.SV.W.0541.000000T0000Z-170627T0800Z/
Alfalfa OK-Grant OK-Garfield OK-
235 AM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ALFALFA...SOUTHWESTERN GRANT AND NORTHWESTERN
GARFIELD COUNTIES...

At 235 AM CDT, a severe thunderstorm was located near Jet, moving
south at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Helena, Goltry, Jet, Nash, Carrier and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9823 3679 9803 3647 9800 3651 9837
TIME...MOT...LOC 0735Z 006DEG 13KT 3669 9815 

HAIL...1.50IN
WIND...60MPH
 
$$

11
248 
WWUS54 KOUN 270746
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
246 AM CDT TUE JUN 27 2017

OKC003-047-053-270800-
/O.CON.KOUN.SV.W.0541.000000T0000Z-170627T0800Z/
Alfalfa OK-Grant OK-Garfield OK-
246 AM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHEASTERN ALFALFA...SOUTHWESTERN GRANT AND NORTHWESTERN
GARFIELD COUNTIES...

At 246 AM CDT, a severe thunderstorm was located near Jet, moving
south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Helena, Goltry, Jet, Nash and Great Salt Plains Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3675 9825 3673 9804 3648 9805 3651 9837
TIME...MOT...LOC 0746Z 009DEG 14KT 3665 9817 

HAIL...1.75IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:22 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 10:22 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1022 PM CDT Mon Jun 26 2017

.AVIATION...27/06Z TAF ISSUANCE...
Overall, VFR conditions are expected to prevail through the
period. Scattered thunderstorms will continue to move into
north central Oklahoma, likely impacting KPNC before the 06z
window opens. Additional scattered thunderstorms are possible
overnight, but confidence in timing and location are too low to
place in any TAF site. Sites that may be impacted would be in
northern Oklahoma, through the early morning hours. Winds will
generally be out of the south, increasing tomorrow, late in the
morning through the afternoon. Gusts over 20 kts are possible
across western Oklahoma. Scattered to broken mid-level clouds will
persist, increasing in coverage through tomorrow afternoon.

Kurtz

&&

.PREV DISCUSSION... /issued 929 PM CDT Mon Jun 26 2017/

UPDATE...
Increased the chance of showers/storms across far northeast
portions of north central Oklahoma.

DISCUSSION...
Scattered thunderstorms continue across southeast/south central
Kansas this evening. These thunderstorms may clip far northeast
portions of north central Oklahoma--including parts of Kay, Noble
and perhaps Payne counties later this evening/tonight. Therefore,
opted to increase the chance of showers/storms--especially across
northeast Kay County--for this evening/tonight.

One mitigating factor is environmental conditions downstream are
not favorable downstream as elevated instability is limited.
Therefore, would expect severe weather risk to be minimal.

There is lower confidence for thunderstorms elsewhere; however,
weak ascent within the embedded northwest flow and any remnant
outflow boundaries may result in a few isolated showers/storms
across parts of north central/northwest Oklahoma later tonight.

Mahale

PREV DISCUSSION... /issued 543 PM CDT Mon Jun 26 2017/

AVIATION...27/00Z TAF ISSUANCE...
VFR conditions are expected to prevail through the period.
Scattered to broken mid-level ceilings will persist through the
evening hours, dissipating overnight. Winds will generally be out
of the south and southeast, light, with calm to variable
conditions also possible. Winds will increase late Tuesday morning
through the afternoon, remaining out the south. At the same time,
scattered to broken cumulus is expected to develop, similar to
today.

Kurtz

PREV DISCUSSION... /issued 326 PM CDT Mon Jun 26 2017/

DISCUSSION...
Moderate instability covers much of the western half of Oklahoma
and western north Texas. Without low-level convergence and without
significant vertical wind shear, if any storms form, they will not
be able to organize. The HRRRX shows isolated storms through the
evening over this area, and satellite imagery shows a large field
of cumulus clouds. However, the latest of the satellite images
does not show any significant cumulus growth, so it seems that low
or very low PoPs are justified for this evening.

As the surface high moves away, the pressure gradient tightens
tomorrow, which will strengthen the southerly low-level flow.
This, in turn, will help nudge temperatures upward over the next
several days...along with dewpoint temperatures.

Strong capping should prevent any significant precipitation until
a cold front moves into northern Oklahoma on Friday. Much higher
chances for rain will arrive with this front, and will continue
through the weekend. Since the front will not move much during
the weekend, it is possible that some locations may receive quite
substantial rainfall amounts.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  89  71  92 /  10  10   0   0
Hobart OK         68  91  72  95 /  10  10   0   0
Wichita Falls TX  69  90  70  94 /  10  10   0   0
Gage OK           65  90  71  96 /  20  10  10   0
Ponca City OK     64  88  72  93 /  40  10  10   0
Durant OK         68  90  70  91 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

10/04/04
Hazardous weather outlook, Jun 27, 12:29 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1229 AM CDT Tue Jun 27 2017

OKZ004>048-050>052-TXZ083>090-271000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1229 AM CDT Tue Jun 27 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated thunderstorms are possible across the northern half of
Oklahoma. A few strong thunderstorms may have gusty winds, small
hail, and heavy rain but no organized severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A few thunderstorms are possible in far northern Oklahoma
Tuesday night.

A cold front will bring higher chances for thunderstorms Thursday
night through Sunday. Strong gusty winds and heavy rain will be
possible with the stronger storms, especially across the northern
half of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 26, 10:46 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1046 PM CDT MON JUN 26 2017

OKZ008-013-270415-
Kay OK-Noble OK-
1046 PM CDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kay and northeastern
Noble Counties Until 1115 PM CDT...

AT 1045 PM CDT, a strong thunderstorm was located 4 miles southeast
of Kildare, moving south at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Ponca City, Newkirk, Kaw City, Kildare, Sooner Lake and western Kaw
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3675 9688 3673 9691 3669 9693 3670 9703
      3668 9706 3660 9704 3659 9706 3659 9705
      3658 9700 3660 9691 3658 9689 3655 9690
      3653 9699 3651 9703 3642 9703 3642 9710
      3687 9710 3687 9689
TIME...MOT...LOC 0345Z 358DEG 29KT 3676 9700

MAHALE
Special weather statement, Jun 27, 12:40 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1240 AM CDT TUE JUN 27 2017

OKZ006-011-012-270600-
Major OK-Garfield OK-Alfalfa OK-
1240 AM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Major...northwestern
Garfield and southeastern Alfalfa Counties Until 100 AM CDT...

AT 1237 AM CDT, a strong thunderstorm was located near Carrier,
moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Enid, Lahoma, Meno, Hillsdale and Carrier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3655 9813 3657 9793 3636 9793 3637 9819
TIME...MOT...LOC 0537Z 18DEG 8KT 3649 9805

11
Special weather statement, Jun 27, 1:14 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
114 AM CDT TUE JUN 27 2017

OKZ011-012-270645-
Major OK-Garfield OK-
114 AM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Major and
southwestern Garfield Counties Until 145 AM CDT...

AT 112 AM CDT, a strong thunderstorm was located over Lahoma, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Enid, Lahoma, Ringwood, Drummond and Meno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3644 9795 3622 9799 3631 9830 3646 9818
      3646 9812
TIME...MOT...LOC 0612Z 18DEG 7KT 3640 9810

11
Special weather statement, Jun 27, 1:15 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
115 AM CDT TUE JUN 27 2017

OKZ006-007-270645-
Alfalfa OK-Grant OK-
115 AM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Alfalfa and
northwestern Grant Counties Until 145 AM CDT...

AT 112 AM CDT, a strong thunderstorm was located 4 miles west of
Manchester, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Manchester, Byron and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3677 9801 3685 9833 3700 9823 3700 9797
TIME...MOT...LOC 0612Z 4DEG 14KT 3701 9812

11
Special weather statement, Jun 27, 1:48 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
148 AM CDT TUE JUN 27 2017

OKZ011-012-017-018-270715-
Major OK-Garfield OK-Kingfisher OK-Blaine OK-
148 AM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield...northwestern Kingfisher and northeastern Blaine Counties
Until 215 AM CDT...

AT 144 AM CDT, a strong thunderstorm was located near Ames, moving
south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Okeene, Drummond, Ames and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3638 9823 3634 9802 3604 9806 3611 9838
TIME...MOT...LOC 0644Z 15DEG 10KT 3629 9815

11
Special weather statement, Jun 27, 1:48 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
148 AM CDT TUE JUN 27 2017

OKZ006-007-270715-
Alfalfa OK-Grant OK-
148 AM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Alfalfa and western
Grant Counties Until 215 AM CDT...

AT 148 AM CDT, a strong thunderstorm was located 8 miles south of
Manchester, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Jet, Nash and Great Salt Plains Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3694 9821 3696 9798 3668 9789 3665 9822
TIME...MOT...LOC 0648Z 353DEG 14KT 3688 9809

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:01 PM CDTSpecial Weather StatementOUNKay29 min
Jun 26, 10:05 PM CDTSevere Thunderstorm WarningOUNKay40 min
Jun 26, 10:46 PM CDTSpecial Weather StatementOUNKay29 min
Jun 27, 12:40 AM CDTSpecial Weather StatementOUNGarfield20 min
Jun 27, 1:14 AM CDTSpecial Weather StatementOUNGarfield31 min
Jun 27, 1:15 AM CDTSpecial Weather StatementOUNAlfalfa30 min
Jun 27, 1:19 AM CDTSevere Thunderstorm WarningOUNGarfield, Major26 min
Jun 27, 1:48 AM CDTSpecial Weather StatementOUNMajor27 min
Jun 27, 2:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major46 min
Jun 27, 5:41 AM CDTSpecial Weather StatementOUNCuster19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.